Alabama, 2021Flash Flooding in Alabama, September 15, 2021
September 15, 2021 · NWS MOB · 5 events in 2 counties and zones
Deep tropical moisture from the remnants of Hurricane Nicholas overspread the area and led to the development of bands of very heavy rainfall. The slow motion of these bands produced copious amounts of rain which led to flash flooding across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture from the remnants of Hurricane Nicholas overspread the area and led to the development of bands of very heavy rainfall. The slow motion of these bands produced copious amounts of rain which led to flash flooding across portions of southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 15, 5:32 AM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Sep 15, 5:32 AM CST, 5 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
632 AM CDT Wed Sep 15 2021
.UPDATE...Over the last couple of hours, several weak, low-level
rotations have developed over the Gulf waters and coastal
Alabama; although, these have been short-lived. These features
have been most notable further west over southeast Louisiana and
coastal Mississippi. SPC recently issued a mesoscale discussion
noting supportive hodographs for low-level rotation in addition to
a moist/weakly buoyant environment leading to a weak/short-lived
tornado threat this morning. We will continue to monitor through
this morning, but also through the day since portions of southeast
Mississippi, coastal Alabama, and the far western Florida
Panhandle are outlooked in a Marginal Risk of severe weather
today. /26
&&
.AVIATION...
12Z issuance...The TAF sites ranged from IFR conditions over
coastal Alabama to VFR conditions over the western Florida
Panhandle this morning at issuance. Anticipating mostly MVFR CIGs
and VIS throughout the day due to moderate to heavy rain, with
instances of IFR conditions in the heavier showers. There is the
possibility of thunderstorms through the afternoon as well;
therefore, included at least mention of VCTS. Much of the storm
activity will decrease this evening, but showers will persist.
Showers may decrease in intensity somewhat overnight (especially
over inland areas), but moderate to heavy rain is expected to ramp
up once again Thursday morning area-wide. Outside of any storms,
winds will generally be from the east/southeast and range from
5-10 knots inland to 10-15 knots near the coast. Some occasional
gusts to 18-20 knots are possible as well. Winds will then
decrease slightly by this evening. /26
&&
.PREV DISCUSSION... /issued 359 AM CDT Wed Sep 15 2021/
..A Significant Heavy Rainfall and Flooding Event Is Evolving...
NEAR TERM UPDATE /Now Through Thursday/...This will be the first
notable wet period of an upcoming seven day stretch of wet
weather. Cloudy with very high rain chances, but that's not the
most important headline.
This will be the period of the approach of Nicholas' remnant
weakening circulation. Our local airmass will continue to moisten
from the west, so that through early this morning, a deep layer of
saturated air will have developed. This will then persist through
Thursday morning when there is some slight deep-layer drying noted
from the west; however, not before excessive rainfall and
potentially very significant flooding occurs, mainly closer to the
coast and generally south of the Highway 84 Corridor. Highs today
will be in the mid 70s to lower 80s, with lows tonight mainly in the
70s. Highs Thursday will then be a touch warmer, in the lower to mid
80s.
Slow moving tropical depressions are notorious for producing
significant and sometimes historic rainfall events and especially
those that take time to weaken and fill. Historic rainfall remains
to be seen, however, through Friday portions of our region are
expected to receive 5-10 inches of rain, with isolated totals in
excess of 15 inches closer to the coast in Alabama and western FL
Panhandle and portions of interior southeast MS.
As the surface low slowly approaches from the west, low and mid
level moisture transport remains exceptional within a very high
absolute value low level water vapor content airmass. The warm rain
process will serve to be very efficient to produce, at times,
exceptional rainfall rates within a saturated moist adiabatic
environment. The overall confluence of Nicholas' rainbands on the
southeast side of the circulation will become almost perfectly
situated to advect updraft after updraft into our region from the
south for several hours this period. The integrated deep layer
moisture transport that is forecast to be present will continually
replenish newer updrafts and this will be important to overcome any
stabilizing effects from latent heat release. Significant sub-
synoptic scale deep-layer differential divergence is also seen in
the latest guidance and will be operating during most of this
period, becoming increasingly centered on our area today through
tonight before weakening somewhat on Thursday. Updraft training will
have to be very closely monitored, and especially, how it sets up
with respect to area river basins. Sufficient low level vertical
wind shear, will for a short time today, portend a small potential
of a few rotating updrafts that could support the development of a
tornado or two mainly over coastal Alabama and the adjacent
nearshore waters.
Here is what we want you to know: 1) Have multiple ways to receive
warnings (especially, in this case, flash flood warnings), 2) Have a
plan to quickly and easily get out of low-lying areas and 3) Keep an
eye on the river forecasts for potential river flooding. With the
abundance of rainfall anticipated through late week, our local
rivers will likely respond with rising water levels. /23/26
SHORT TERM /Thursday night Through Friday night/...Abundant deep
layer moisture will remain over the area through the short term.
Precipitable water values between 2-2.5 inches. At the sfc, a moist
southerly flow will continue. Therefore, expecting numerous to
widespread showers and storms throughout the short term. Areas
with the highest coverage will be over portions of southeast
Mississippi, coastal Alabama, and the northwest Florida Panhandle.
The combination of weak flow aloft and abundant deep layer
moisture will continue to maintain a heavy rain threat through
the period.
As for temperatures, lows will dip into the lower 70s inland and
the mid 70s along the beaches. Highs will continue to be slightly
cooler in the lower to mid 70s due to the higher rain chances and
increased cloud cover through the period. /13
EXTENDED TERM /Saturday Through Tuesday/...A broad upper level
weakness will be in place Saturday over the north central Gulf coast
states into the northwest Gulf, between an upper ridge over the
southwestern states and the Plains, and another upper ridge over the
eastern Gulf into the Bahamas/western Atlantic. An interesting
transition occurs through Monday in which the upper level weakness
becomes oriented from near the Mississippi/Ohio river confluence
down into eastern Texas while a longwave ridge evolves over the
eastern states and a longwave trof advances into the western states.
The upper trof advances into the Plains on Tuesday and the eastern
states upper ridge begins to shift eastward, with the upper level
weakness meanwhile breaking down. A surface ridge will be over the
eastern states through the period and promotes an east to southeast
flow over the forecast area. The presence of the upper level
weakness will aid in maintaining abundant deep layer moisture in
place Saturday into Monday (precipitable water values around 2.25
inches) by keeping subsidence effects associated with the upper
ridge(s) at bay and also by favoring a deep layer southerly flow
over our area. With the upper level weakness breaking down later,
drier air spreads first into the eastern portion of the area Monday
night then much of the remainder of the area on Tuesday. Expect that
likely pops or higher will continue to be supported over the area
Saturday through Monday, with convection following a diurnal cycle
with daytime heating, then chance pops follow for Tuesday. A
potential for locally heavy rainfall and flooding concerns will
continue to be an issue through the weekend and will need to be
monitored. Highs will be mostly 80 to 85 on Saturday, then trend
slowly warmer to mostly mid to upper 80s during the remainder of the
period. Lows Saturday night range from around 70 well inland to the
mid 70s at the immediate coast then trend a bit cooler through
Monday night while lows will be around 70 except for lower/mid 70s
at the immediate coast. /29
MARINE...A moderate southeasterly flow will continue through early
this morning then gradually transition to be a light to moderate
south to southeast flow by Thursday. Operators of small craft should
exercise caution over Southern Mobile Bay and the Mississippi Sound
today, as well as over the open Gulf waters today and tonight.
Southerly flow will then follow for Friday, becoming light through
the weekend. Seas will range from 2-4 feet through today then
subside to around 2 feet by Friday. Seas will then further subside
to 1-2 feet through the weekend. /26
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ052-059-
261>266.
FL...Flash Flood Watch through Thursday evening for FLZ201>206.
MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Sep 15, 10:16 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Wed Sep 15 2021
ALZ261-263-265-151700-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
1116 AM CDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of Mobile County through
NOON CDT...
At 1115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grand Bay to near Coden to 3 miles south of
Fort Morgan. Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola, Chunchula,
Axis, Semmes, Tanner Williams, I65 And I165, Coden, Mobile Regional
Airport, Wilmer, I65 And AL 158 and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3032 8816 3032 8819 3036 8819 3037 8824
3032 8826 3038 8824 3038 8831 3040 8833
3039 8835 3040 8834 3039 8840 3100 8842
3094 8801 3069 8802 3075 8804 3051 8810
3038 8811 3033 8814 3029 8813
TIME...MOT...LOC 1615Z 177DEG 33KT 3045 8834 3035 8826 3018 8802
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHFlash Flood, Mobile
- When
- September 15, 11:10 AM CST to 3:00 PM CST
- Where
- Mobile County, 2.48 mi WNW of Cottage Hill to 2.57 mi WNW of Cottage Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.660, -88.190
Heavy rain caused the intersection to flooded at Hillcrest and Grelot Roads.
Flash Flood, Mobile
- When
- September 15, 11:30 AM CST to 3:00 PM CST
- Where
- Mobile County, 2.19 mi W of Bayou la Batre to 1.19 mi WSW of Bayou la Batre
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.398, -88.267
Numerous impassable roads due to flooding.
Flash Flood, Baldwin
- When
- September 15, 1:05 PM CST to 5:00 PM CST
- Where
- Baldwin County, 2.81 mi WNW of Orange Beach to 1.47 mi N of Orange Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.292, -87.615
Williams Silvers Parkway, the east bound lanes of Canal Road, and Jubilee Point Road were all flooded in the Orange Beach area.
Flash Flood, Baldwin
- When
- September 15, 1:05 PM CST to 5:00 PM CST
- Where
- Baldwin County, 2.32 mi NW of Josephine to 2.06 mi E of Miflin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.346, -87.554
County Road 95 between County Road 20 and Fitzpatrick Lane was flooded.
Flash Flood, Baldwin
- When
- September 15, 1:45 PM CST to 5:30 PM CST
- Where
- Baldwin County, 1.95 mi ENE of Perdido Beach to 3.66 mi WNW of Perdido Beach
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 30.359, -87.469
Over 6 inches of rain is just a couple of hours time resulted in significant flash flooding in parts of the Lillian and Seminole areas. In Lillian, fast moving water over Highway 98 washed cars off the road. A water rescue had to be performed at the Lillian Post Office due to a person being trapped in their vehicle. County Road 99 at Pearson Branch Bridge was closed due to flooding. In Seminole, a portion of Liatrus Lane near Juniper Road caved in with a six to 10 foot sink hole.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Florida, September 15 to 22, 2021$10 million · 1 event
- Damaging Winds in Vermont, September 15, 2021$62,000 · 50 kt wind · 6 events
- Drought in Oklahoma, September 15 to 30, 202143 events
- Flash Flood and Damaging Winds in Pennsylvania, September 15, 2021$35,000 · 52 kt wind · 10 events
- Damaging Winds in Maine, September 15, 2021$35,000 · 56 kt wind · 9 events
- Damaging Winds in Maryland, September 15, 2021$27,000 · 55 kt wind · 7 events
- Flash Flooding and Heavy Rain in Kentucky, September 15, 2021$28,000 · 5 events
- Hail and Damaging Winds in New Hampshire, September 15, 20211.25 in hail · 19 events
- Flash Flooding and Flooding in New York, September 15, 2021$1,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, September 15, 2021$13,000 · 1 in hail · 8 events
- Drought in Oklahoma, September 15 to 30, 202113 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986913, 986914, 987244, 987248, 987289.